Alert archive / California / Hazardous Seas Warnings in 2018

Hazardous Seas Warning 7, NWS Eureka, CA

April 22, 2018

NWS Eureka, CA issued this hazardous seas warning at Apr 22, 2018, 3:19 AM PDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2018, 3:19 AM PDT (10:19 UTC)
Expired
Apr 23, 2018, 3:00 AM PDT
In force
24 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

985 
WHUS76 KEKA 221019
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
319 AM PDT Sun Apr 22 2018

PZZ450-221830-
/O.NEW.KEKA.SE.W.0007.180422T1019Z-180423T0700Z/
/O.CON.KEKA.SC.Y.0040.000000T0000Z-180423T0700Z/
Pt St George to Cape Mendocino out 10 nm-
319 AM PDT Sun Apr 22 2018

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL MIDNIGHT TONIGHT... 
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT  
TONIGHT...

* WINDS...N 15 to 25 kt. Isolated gusts up to 35 kt around Point 
Saint George and Cape Mendocino.

* SEAS...Combined seas around 11 ft through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ455-221830-
/O.NEW.KEKA.SE.W.0007.180422T1019Z-180423T0700Z/
/O.CON.KEKA.SC.Y.0040.000000T0000Z-180423T0700Z/
Cape Mendocino to Pt Arena out 10 nm-
319 AM PDT Sun Apr 22 2018

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL MIDNIGHT TONIGHT... 
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT 
TONIGHT...

* WINDS...N 15 to 25 kt with occasional gusts to 35 kt.  
Strongest gusts will be around Cape Mendocino.

* SEAS...Combined seas around 11 feet through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ470-475-221830-
/O.CON.KEKA.GL.W.0018.000000T0000Z-180423T0700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
319 AM PDT Sun Apr 22 2018

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT TONIGHT...

* WINDS...N 20 to 30 kt with gusts to 40 kt through this evening.

* SEAS...Combined seas around 13 feet through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

$$
4 follow-up statements
975 
WHUS76 KEKA 221602
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
902 AM PDT Sun Apr 22 2018

PZZ470-475-230015-
/O.CON.KEKA.GL.W.0018.000000T0000Z-180423T0700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
902 AM PDT Sun Apr 22 2018

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WINDS...N 20 to 30 kt with gusts to 40 kt through this evening.

* SEAS...Combined seas around 13 feet through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

$$

PZZ450-230015-
/O.CON.KEKA.SE.W.0007.000000T0000Z-180423T0700Z/
/O.CON.KEKA.SC.Y.0040.000000T0000Z-180423T0700Z/
Pt St George to Cape Mendocino out 10 nm-
902 AM PDT Sun Apr 22 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* WINDS...N 15 to 25 kt. Isolated gusts up to 35 kt around Point 
  Saint George and Cape Mendocino.

* SEAS...Combined seas around 11 ft through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ455-230015-
/O.CON.KEKA.SE.W.0007.000000T0000Z-180423T0700Z/
/O.CON.KEKA.SC.Y.0040.000000T0000Z-180423T0700Z/
Cape Mendocino to Pt Arena out 10 nm-
902 AM PDT Sun Apr 22 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* WINDS...N 15 to 25 kt with occasional gusts to 35 kt. 
  Strongest gusts will be around Cape Mendocino.

* SEAS...Combined seas around 11 feet through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$
880 
WHUS76 KEKA 222138
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
238 PM PDT Sun Apr 22 2018

PZZ470-475-230545-
/O.CON.KEKA.GL.W.0018.000000T0000Z-180423T0700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
238 PM PDT Sun Apr 22 2018

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WINDS...N 20 to 30 kt with gusts to 40 kt through this evening.

* SEAS...Combined seas around 13 feet through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

$$

PZZ450-230545-
/O.CON.KEKA.SE.W.0007.000000T0000Z-180423T0700Z/
/O.CON.KEKA.SC.Y.0040.000000T0000Z-180423T0700Z/
Pt St George to Cape Mendocino out 10 nm-
238 PM PDT Sun Apr 22 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* WINDS...N 15 to 25 kt. Isolated gusts up to 35 kt around Point 
  Saint George and Cape Mendocino. 

* SEAS...Combined seas around 11 ft through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ455-230545-
/O.CON.KEKA.SE.W.0007.000000T0000Z-180423T0700Z/
/O.CON.KEKA.SC.Y.0040.000000T0000Z-180423T0700Z/
Cape Mendocino to Pt Arena out 10 nm-
238 PM PDT Sun Apr 22 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TONIGHT...

* WINDS...N 15 to 25 kt with occasional gusts to 35 kt. 
  Strongest gusts will be around Cape Mendocino. 

* SEAS...Combined seas around 11 feet through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$
823 
WHUS76 KEKA 230334
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
834 PM PDT Sun Apr 22 2018

PZZ470-475-231000-
/O.EXT.KEKA.GL.W.0018.000000T0000Z-180423T1000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
834 PM PDT Sun Apr 22 2018

...GALE WARNING NOW IN EFFECT UNTIL 3 AM PDT MONDAY...

* WINDS...N 20 to 30 kt with gusts to 40 kt...diminishing
  overnight.

* SEAS...Combined seas around 13 feet...diminishing overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

$$

PZZ450-231000-
/O.EXT.KEKA.SE.W.0007.000000T0000Z-180423T1000Z/
/O.EXT.KEKA.SC.Y.0040.000000T0000Z-180423T1000Z/
Pt St George to Cape Mendocino out 10 nm-
834 PM PDT Sun Apr 22 2018

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 3 AM PDT MONDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT MONDAY...

* WINDS...N 15 to 25 kt. Isolated gusts up to 35 kt around Point
  Saint George and Cape Mendocino. Winds diminishing overnight. 

* SEAS...Combined seas around 11 ft...diminishing overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ455-231000-
/O.EXT.KEKA.SE.W.0007.000000T0000Z-180423T1000Z/
/O.EXT.KEKA.SC.Y.0040.000000T0000Z-180423T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
834 PM PDT Sun Apr 22 2018

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 3 AM PDT MONDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM PDT MONDAY...

* WINDS...N 15 to 25 kt with occasional gusts to 35 kt. Strongest
  gusts will be around Cape Mendocino. Winds diminishing
  overnight.

* SEAS...Combined seas around 11 feet...diminishing overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$
606 
WHUS76 KEKA 231003
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
303 AM PDT Mon Apr 23 2018

PZZ470-475-231600-
/O.EXP.KEKA.GL.W.0018.000000T0000Z-180423T1000Z/
/O.NEW.KEKA.SC.Y.0042.180423T1003Z-180423T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
303 AM PDT Mon Apr 23 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM THIS MORNING...
...GALE WARNING IS CANCELLED...

* WINDS...N 20 to 25 kt early this morning. 

* SEAS...Combined seas 9 to 11 ft this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-231600-
/O.EXP.KEKA.SE.W.0007.000000T0000Z-180423T1000Z/
/O.EXP.KEKA.SC.Y.0040.000000T0000Z-180423T1000Z/
/O.NEW.KEKA.SC.Y.0042.180423T1003Z-180423T1600Z/
Pt St George to Cape Mendocino out 10 nm-
303 AM PDT Mon Apr 23 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM THIS MORNING...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WINDS...N 15 kt.  

* SEAS...Combined seas around 8 ft this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ455-231600-
/O.EXP.KEKA.SE.W.0007.000000T0000Z-180423T1000Z/
/O.EXP.KEKA.SC.Y.0040.000000T0000Z-180423T1000Z/
/O.NEW.KEKA.SC.Y.0042.180423T1003Z-180423T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
303 AM PDT Mon Apr 23 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM THIS MORNING...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WINDS...N 15 kt. 

* SEAS...Combined seas around 8 feet this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Apr 21, 2:26 PM PDT, 12 hours 53 minutes earlier.

Area forecast discussion, Apr 21, 2:26 PM PDT, 12 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
226 PM PDT Sat Apr 21 2018

.SYNOPSIS...Above normal high temperatures are expected for the
interior Sunday through Tuesday. Occasional stratus and breezy
afternoon winds will keep temperatures near normal for coastal
areas this weekend. Mainly dry weather is expected to prevail
through most of next week. The potential for isolated showers
will enter the picture mid to late next week.

&&

.DISCUSSION...Clear skies prevailed across the region today. The
exception has been low clouds banking up along the coastline from
Capetown to the Eel Delta. Similar conditions are expected for
Sunday with perhaps less low cloud cover in the morning for the
north coast. Brisk northerly winds will resume on Sunday and any
stratus that does form will mix out with the daytime heating.

The warming trend for the interior will continue on Sunday with
highs expected to top out in the mid 70s to mid 80s for the
warmest inland valleys of Northwest California. Above normal high
temperatures along with bountiful sunshine will continue on Mon
and Tue, before the ridge aloft begins to buckle and shift east.
Brisk northerly winds will also subside on Mon and Tue for coastal
areas. Warming is expected for coastal areas on Mon. The unknown
for Tuesday is coastal status. GFS and NAM12 indicate developing
onshore flow and a strengthening marine inversion. Stratus will
be on the increase for Tue, putting a damper on the warming and
sunshine for the coast.

An upper level trough/low will develop west of 130W by Wed and
temperatures for interior locales will start to trend downward
for the remainder of the week. Marine stratus should also become
more entrenched along the coast as the upper low edges closer to
the coast toward the end of the week. The greatest uncertainty
will be the potential for showers and convection Wed through Sat.
The GFS indicates formidable instability and CAPE on Wed as a
spoke of energy pin-wheels northeastward around the offshore low
by Wed evening. The other models, primarily the ECMWF, has the
upper low farther to our west with much less energy to promote
large scale upward motion. The heating of the day will be
sufficient if the moisture advection from the GFS is correct.
Considering the disparity between models that far out, will hold
off on adding thunderstorms to the forecast at this time. Also,
the models typically handle these cut-off lows poorly and are
almost always too fast with the eastward progression. At this
point, the main impact looks to be cooling for the interior and
more cloud cover for the coast.

The chance for showers will increase Fri and Sat as the low
eventually ejects eastward across the area. The models were by no
means in great agreement on how fast this will occur and where the
low will go. The GFS indicates the low heading south into the SFO
Bay area, then wrap around moisture, showers and tstms for next
weekend. The ECMWF has the closed low plowing right into northern
California Friday night and Sat, then a ridge rapidly popping up
by Sunday.  Overall, it is not a pattern that would result in
prolonged wet weather for NW California. The potential for TSTMS
will need to be watched closely as we head into next weekend.

&&

.AVIATION...Clear skies are currently being observed over northwest
California this afternoon due to high pressure sitting over the
region. This has allowed for VFR conditions today which will likely
continue into tomorrow. Model guidance tries to indicate that some
low cloud and/or fog could form along the Del Norte and Humboldt
County coasts, but my confidence is not high enough to put that in
the forecast at this time.

&&

.MARINE...The forecast remains on track this afternoon as northerly
winds continue to increase. Buoys are currently reporting sustained
northerly winds of 20 to 25 kt with gust up to 30kt. The of these
winds are being reported near Pt. St. George, Cape Mendocino and
Point Arena. These conditions will continue through tomorrow with
the winds starting to weaken tomorrow evening. The strongest winds
for this stretch of time will be found beyond 10nm, where sustained
gale force winds are expected. Large wind waves will continue to
build in response to these winds, which combined with a
northwesterly swell, will lead to 11 to 14 ft waves in the outer
waters while the in waters wave heights range from 8 to 10 ft.

On Monday, winds will continue to decrease which will allow seas to
subside to 5 to 7 feet by Wednesday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PDT Sunday for PZZ450-455.
Gale Warning until midnight PDT Sunday night for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 21, 4:13 AM PDT, 23 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
413 AM PDT Sat Apr 21 2018

CAZ101>113-221115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
413 AM PDT Sat Apr 21 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Hazardous Seas Warnings in California, 2018Every hazardous seas warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.